One drug has the power to take away a life, but local paramedics have been using a different drug to give life back.
Naloxone, the generic name for the prescription drug Narcan, has increased in popularity in recent months. Smaller communities in Kentucky don't have access to the drug, but it has been used by Lexington paramedics and officials at the Fayette County jail keep it on hand to revive people who have overdosed on heroin or other opiates.
"It is one of our drugs that is absolutely life-saving when used," Lexington Fire Department battalion chief Brian Wood said.
Rep. Tom Burch, D-Louisville, sponsored recently passed state legislation to make Narcan more accessible. Burch, chairman of the House Health and Welfare Committee, first introduced it in 2011, then again in 2012, before it passed this year. He said he thinks others in the legislature had reservations because it involved drugs, and they weren't sure how it might be perceived. Burch said he had never heard of the drug before a Kentucky doctor introduced it to him. He realized that it was important.
Sign Up and Save
Get six months of free digital access to the Lexington Herald-Leader
"That was a good piece of legislation," Burch said.
The law, signed April 4 by Gov. Steve Beshear, expanded physicians' prescribing authority of Naloxone.
The legislation says that a doctor can prescribe Naxolone to a third party who can then administer it to the addict in the event of an overdose.
That person must then contact a public safety agent after administering the drug, according to the bill.
Narcan can be administered three ways: intravenously, by an injection or by using a nasal mist. If Naloxone is prescribed to a patient, it will most likely be through the use of a nasal atomizer, Wood said.
Wood, who has gone on emergency runs from 1993 to 2000, said intravenous use is the quickest way.
"The Narcan, if it wakes them up, obviously we know they've overdosed on an opiate," he said.
Wood said paramedics have a standard dose of Narcan. If the patient shows signs of breathing, a second dose is given. If there is no sign of improvement after two doses, it's likely that the patient overdosed on another type of drug.
He said it is important that families with a person at risk of an overdose have Narcan available if possible.
Paramedics keep an average of eight to 10 doses in an emergency medical services truck. They keep about 100 doses in stock, Wood said, because heroin is prevalent in the community. He couldn't give an exact number of how often Narcan has saved lives from heroin overdoses. At a news conference Friday regarding a task force created to combat heroin use in Lexington, Wood said that the fire department is giving three to four doses of Narcan a day. The department has bought 590 doses so far this year.
Fayette County jail director Rodney Ballard said the jail has had Narcan on hand for two years.
Trooper Dave Roberts of the Kentucky State Police said troopers don't carry Narcan, but emergency medical services workers use it throughout the state, and he thinks the drug is used nationwide.
"I know it's a very successful drug on overdoses," Roberts said.
Public Safety Commissioner Clay Mason said at a news conference Friday that in the past few months, about 12 lives have been saved from overdoses because the fire department showed up with Narcan.
Dr. Ryan Stanton, director of Lexington Fire/EMS, said the drug can be a lifesaver. "This is the medical version of a life ring to throw it in, but it's not going to keep the person from drowning," Stanton said.
Lexington firefighter Andrew Norton, who has worked as a paramedic for more than three years, said if a patient is unconscious for an unknown reason, the paramedics administer Narcan.
He said people who overdose usually go into respiratory arrest, soon followed by cardiac arrest.
Norton said he hasn't noticed an increase in heroin overdoses, but that there seem to be more radio calls regarding overdoses.
"You hear the word heroin more. ... It used to be, most of our overdoses seemed to be pills," Norton said. He said he has talked to other paramedics who have encountered heroin overdoses.
He said people are sometimes uncooperative when given Narcan. However, when the paramedics are called to assist someone going through detox, those patients are usually cooperative. He said they feel very sick and are usually irritable and nauseous, with general body pain.
"We'll have people that are attempting to detox on their own," Norton said. "A lot of times we'll transport them to the hospital because of the symptoms associated with their detox."
Norton said it would be a good idea for people to have the drug at home if someone in the family is addicted to opiates.
"I think it would prevent the problem from becoming worse," Norton said. "If they were able to get Narcan early, it would probably save some people from cardiac and respiratory arrest."